A new question is answered every 9 seconds

On Depo Provera for menorrhagia wanting to quit

Resolved Question:

I am currently 19 years old and I have been on Depo Provera for 2 1/2 years. I am wanting to quit. I started Depo because I have abnormally heavy periods (I was overnight in the hospital because of them) and none of the other methods we tried were strong enough. I am wanting to quit so that maybe I can get out before I lose too much bone density and because I've heard that it takes about a year to fully get out of your system. I'm also having a lot of side effects including: weight gain (30 pounds), migraines, ocular migraines, gas, neck and lower back pain, abdominal pain and cramps (only on the left side), fatigue, nausea, and irritability. I personally believe my heavy periods are caused by cysts. About a year ago, it was found that I had a "cracked" left ovary. I looked up what that meant and I found that it meant that a cyst had ruptured on my ovary and damaged it. From what I found, the only way I can fix myself is to have my ovary removed but that makes my chances of having a child very slim (I have my heart set on having one someday) and it makes menopause come early (it already comes early in my family). Is there anything I can do without removing my ovary? Do you suggest anything different? I'm afraid that if I quit the shot, I'll bleed out again.


Category: Infertility Specialist

Ask Your Own Question

Category: Infertility Specialist
Dr. Aarti Vazirani is online now

Expert:  Dr. Aarti Vazirani replied 4 Days.

Hello,

Thanks for your query at DoctorSpring.com.

You are right about one thing, you cannot continue taking Depo Provera indefinitely.
However, I would appreciate it if you could provide me the following details in addition to what you have written -
1. Please let me know the diagnosis ( reason ) for your abnormally heavy periods.
2. Let me know if you had undergone a workup when you were complaining of heavy periods, and before Depo was started for you.
3. Any investigations done - especially hormonal levels and pelvic ultrasound scan.
4. How was the ' cracked ' ovary diagnosed - because that is not a medical term.

Now, for my advice.
At 19, please FORGET about having your ovary removed. That would be disastrous and unthinkable, also , only in very rare circumstances, is ovarian removal indicated. It is required only for huge or malignant or very troublesome growths in the ovary, and these generally do NOT cause heavy periods.

I think you might be having basic hormonal imbalance, and a condition called PCOD ( polycystic ovarian disease ) - where the ovary is studded with multiple small follicles or cysts, and none of them succeed in forming a mature follicle each month, hence there is difficulty in ovulating or menstruating regularly.

If you quit the Depo, most conditions causing heavy periods ( polycystic ovaries, fibroids, polyps, hormonal imbalance ) can be treated with medical therapy or surgery.

All the symptoms you describe are common side effects of the Depo. Apart from your personal belief ( and you might very well be right ) , I would really appreciate details of your diagnostic work up and investigations done so far. That would reveal the cause of the heavy periods, and help me to provide you with therapeautic options other than the Depo.

Looking forward to hearing from you soon.
All the best.
Take care.


Patient replied :

Before Depo, I was given a blood test and they found out I was anemic. They also gave me a pap smear so make sure there was nothing wrong there and there wasn't. I was 15-16 at that time. They decided that my anemia was causing my heavy bleeding and didn't do any other tests. Just over a year ago, I had a pelvic ultrasound done at a gynecologist and that when the lady said I had a cracked ovary. She acted like it was no big deal. I had to look up what a cracked ovary was to figure it out for myself. My family care doctor and my gyno have kind of left me in the dark so I do not have any more details then that.


Expert:  Dr. Aarti Vazirani replied 3 Days.

Okay, now please get the following done -
1. Try and retrieve that ultrasound report if possible.
2. Get a fresh gynecological consultation and fresh pelvic ultrasound done, and do upload the reports to me. Also a repeat hemoglobin and hormonal tests to rule out causees of such heavy bleeding.
3. You cannot continue taking Depo or speculating so anxiously about removal of the ovary based on no real information, as I said earlier, a ' cracked ' ovary is no proper term recognized by any doctor.
4. Am really sad you are going through so much at 19, because of lack of information that is rightfully yours.
Please try and retrieve the previous diagnostic information, or else go for a fresh work up so that treatment options can be suggested by me.
Take care.


Patient replied :

Thank you. I will get those done when I am able too. For now, I think I'm going to go ahead and stop taking Depo and either switch to something else or nothing at all that way it can slowly leave my system.


Expert:  Dr. Aarti Vazirani replied 2 Days.

Hello, I don't think you should stop Depo out cold.
What if you face a recurrence of the dreaded heavy bleeding ?
What you CAN do , however is have a consultation with your doctor, get the tests done, and have backup treatment options in case the dreadful bleeding begins in an emergency.
That way, you would not have to rush to a hospital in the night.
Also, do be prepared for some drastic side effects as your body adjusts to the weaning off from the Depo.
You can take progesterone tablets simultaneously as you stop your Depo to control the bleeding and minimize the side effects.
Either ways, it is better to consult a doctor before taking any step.
Take care.


Dr. Aarti Vazirani
Category: Infertility Specialist
Experience: 
Residency: Obstetrics & Gynecolog, BJMC,Civil hospital, Ahmedabad, 2008
Post Graduate: MS (Obstetrics & Gynecology), B.J. Medical College, Ahmedabad, 2008
Medical School: MBBS, B.J. Medical College, Ahmedabad, 2004
Dr. Aarti Vazirani and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.